I've been taking dilantin for a few months now. I've read it can cause
depression. Has anyone experienced dpression caused by the Dilantin?
Just curious if my moods are from the dilantin.
Hellas, I started to use dilantin when I was about 18-then stopped in my mid-twenties. Depression is one of the side affects from it-I'd be really moody-really not sure if was from that-talk with your Dr and see what he/she has to say. Not sure if that helps you any.... Cherie
I started taking phenytoin (generic dilantin) in Oct. 2001. I noticed the depression hitting me on and off within a year. It got a little worse over the next year. My doctor looked dilantin up in the big hardcover PDR for me. He found out that it can cause roller-coaster depression/anxiety/panic attacks. I never tried other meds. because it worked so well controlling my seizures. I don't take anti-depressants because I just get the side effects and none of the benefits. The only thing that helps me is Lorazepam (generic ativan). I take 1/2 of a 1mg pill as needed... up to 2mg/day. Lately only 1mg/day.
I also take Vitamin B complex + C, and calcium.
The only other medicine I'm on is 80mg/day Diovan for mild hypertension.
The other side effects I've noticed is I've gained weight... not sure what the cause is, I've had achy muscles, joints, and feet. Plus, I get tired easily.
The depression comes and goes, sometimes worse than others. Keeping busy helps. Finding out the cause of my seizures helped (Sinus trouble/sleep apnea). I might get to cut down or stop it eventually. I only take 300mg/day of phenytoin (100mg in the morning, 200mg at night). That's way under the theraputic level @ 4.8 on a scale of 10-20.
Thank you for the replies.
I was taking just 300 mg per night, but on the 8th they said my level was too low so take 100 mg in the morning. Since the 12th I seem to cry everyday.
Plus I've had a headache since then and loose my balance at times also.
If it's all the dilantin, don't know what I'll do. Already tried Keppra and something else...both made me have really bad moods and rages.
I've never had a seizure, but had a brain tumor they said MIGHT cause a seizure. At this point it doesn't feel worth it to keep taking it. The brain tumor was removed and radiated.
They said the dilantin was for a year, then I'd get weaned off from it.
Guess it may be sooner than that if I have any say.
Hellas, I don't know anything about dilantin, just did a board search to find out how you're doing since my computer crashed in January and had to have a new hard drive.
Sounds like you're doing well and I'm sure glad. You don't sound at all depressed but I'll take your word for it, probably comes and goes while you're waiting out that year.
Just wanted you to know you're still thought about in case you thought some of us forgot. I still don't have all my programs back in, and haven't made my set of backup DVD's. Not sure how to do that, using Record Now. RWs, right? Hang in there. You're still sounding like you can handle whatever.
I was on Dilantin for a couple of weeks after I first had my GM seizure in January, 2001, and every night while I was on it, I had nightmares and panic attacks. So, I wouldn't doubt that it could also cause depression.